Join Our Mailing List
The most common side effect of radiation therapy for breast cancer
Skin irritation from radiation therapy is the most common side effect patients report. The irritation occurs in the area being irradiated. Not everyone will experience problems, but for those who do, problems can run the gamut from sunburn-like redness and dryness to significant darkening or peeling of the skin.
The likelihood that problems will develop depends upon the type, dosage, and number of radiation treatments to which the patient has been exposed. Skin problems brought on by radiation therapy are usually limited to the area being treated, and are almost always temporary.
A patient who is undergoing chemotherapy and radiation therapy simultaneously is at increased risk for skin problems from both, and their severity may be increased as well.
Most patients will get advice from their radiation oncologist or the oncologistâ€™s staff on what to expect and how to react to problems that occur with the skin. Patients may also receive specific products or product recommendations to help treat the affected areas.
Here are some general skin care tips for patients undergoing radiation therapy:
Radiation therapy patients often have pen marks or tattoos that have been placed on their skin to assist in guiding treatment. Patients should try to avoid washing these marks off. However, if they are accidentally erased or otherwise removed, there is no reason to panic. They can be re-applied by appropriate personnel working with the patientâ€™s oncologist.
While skin care issues arenâ€™t quite as troublesome to most cancer patients as the loss of hair, they still shouldnâ€™t be overlooked as a part of a patient’s overall care plan. By working closely with their physician or nurse, patients can keep skin as healthy as possible. All it takes is patience and a little extra effort.